LEGAL NOTICE TO THE FOLLOWING ALLNURSES SUBSCRIBERS: Pixie.RN, JustBeachyNurse, monkeyhq, duskyjewel, and LadyFree28. An Order has been issued by the United States District Court for the District of Minnesota that affects you in the case EAST COAST TEST PREP LLC v. ALLNURSES.COM, INC. Click here for more information
He could be right you must be very careful. Patients with severe AS have a hard time getting blood out of the LV to begin with and often have very hypertrophic left ventricles. If you suddenly drop out their preload by giving dose of SL nitro (which is really a pretty hefty dose all at once compared to a nitro gtt) you can go from having just a little blood getting out of the aortic valve to having dangerously little to no blood getting out of the aortic valve, AKA - code blue.
I would love for others to chime in if I am misunderstanding the mechanism here. Is it just because they are so preload dependent that the risk of cardiac arrest is so high in these patients??
Yes, I believe your explanation is correct. Note that the OP said it was a patient with severe AS and experiencing an MI, so the coronary perfusion was already compromised. I would expect that morphine could have the same effect.
Backing up what aCRNAhopeful said, nitrates can cause a drop in preload which, according to Bojar " can lead to decreased cardiac output and precipitate sudden cardiac arrest". You also must be careful with afterload reducers and beta-blockers. Mgt of these types of pt's is quite tricky until they get the valve repaired.
May I recommend Robert Bojar's Manual of Perioperative Care in Cardiac Surgery? It's been a real help in dealing with my cardiac surgery population and is a great tool to precept with.
I recently had a cardiologist tell me that if I gave a SL nitro to a patient with ACS and a history of severe aortic stenosis that I would have killed the patient! Can anyone explain this to me.
Just a random thought: if this cardiologist was so adament about this statement, he/she should have used it as a teaching moment instead of letting you flounder and worry about hurting a pt. I'm big on teaching others, no excuse for them not to explain themselves.
Thanks for the explanation, as a new nurse it really helps to understand why we do and don't do certain things. I just had another patient last night with a pericarial effusion and the cardiologist wrote an order to d/c all nitrates- this must be a preload issue as well...right?
Pericardial fluid may accumulate slowly without causing noticeable symptoms. A rapidly developing effusion however can stretch the pericardium to its maximum size & can cause decreased cardiac output and decreased venous return to the heart. The result is cardiac tamponade (compression of the heart). The characteristic sign of pericardia! effusion is an extension of flatness on percussion across the anterior aspect of the chest wall. The patient may complain of a feeling of fullness within the chest or have substantial or ill-defined pain."
A review of effects of nitroglycerin, indications, contraindications:
Yes it is the same kind of issue. In the face of a potential obstructive shock (tamponade, PE, and I suppose severe AS..?) it would be unwise to suddenly drop out someone's preload. If they are already having a hard time getting blood past the obstruction, don't make it worse by suddenly making them have less blood available to the heart and therefore significantly less blood available to force its way past the obstruction.